PCOS has something to do with psychiatry? Indeed it appears so, in two ways: first, it may be caused by at least one of the medications we routinely use (divalproex).. Second, PCOS may worsen mood and anxiety symptoms, although this is not certain either. [Update 2008: Here is another connection. A recent article found that women with PCOS were far more likely then women without PCOS to have mood and anxiety symptoms; and seven times more likely to make a suicide attemptMansson
Here’s a basic introduction to PCOS. For information on how it might affect mood symptoms, please follow the link to “metabolic syndrome“, which is where I’ll be putting information on that aspect of PCOS. Metabolic syndrome may be the broader definition of this problem, whereas PCOS focuses on ovarian/reproductive aspects; if you really want to know which is which and how they relate, try this summary.
Here’s a surprising detail with a potentially useful twist. The receptors that pain medications (“opiates”) attach to have been implicated in the mechanism of PCOS (you know about these receptors; they’re the ones that heroin and morphine connect with, but which are found in all of us and which respond to our own natural opiate-like molecules). A medication called naltrexone that affect these receptors can actually improve some aspects of PCOSEyvazzadeh Oh, that’s interesting, because now naltrexone is looking effective as a weight loss medication.Tek Maybe it will prove to have special value in women with PCOS — betchaGuido ).
PCOS and divalproex
Because divalproex/Depakote was widely used in the treatment of bipolar disorder, the possibility that it might cause PCOS was of great concern when this began to surface as an issue. There was some resistance to admit that the medication might indeed be a cause. But the evidence slowly became more solid (e.g. Morrell 2008), and now there is little debate — although articles on this subject almost always emphasize the connection between bipolar disorder and PCOS. In other words, bipolar disorder itself can cause PCOS; then medications like divalproex just increase the risk that PCOS will develop (e.g. Jiang 2009, Hu 2011). One well-respected research group has estimated the risk divalproex causing PCOS at 1-in-10 women.Nonacs
Do I have it? Lab tests for PCOS
An “official” definition for metabolic syndrome is easier to specify, as you’ll see in that essay. By contrast, there are multiple different definitions for PCOS. There is no current standard set of tests to order. I like a simple approach. If it seems plausible that you have PCOS or metabolic syndrome on the basis of your symptoms; and if those symptoms are severe enough to warrant taking a treatment with some risks; then the question of what you should do next has more to do with the risks of the treatment than “diagnosis” as such. In this case, metformin has some but not extensive risks. Take the link above (metformin) to read about them.
However, if you want an offical list of labs that have been suggested, here’s one: TSH; prolactin; total testosterone; androstenedione; LH; and FSH for LH/FSH ratio]. Other endocrine specialists might include other tests. Doing an ultrasound exam of your ovaries, looking for cysts, will not really clinch things one way or another: some women with PCOS do not have ovarian cysts (despite the title of the syndrome); and some women with no PCOS symptoms have cystic ovaries! In my view, metabolic syndrome is the more important of the two conditions (PCOS versus metabolic — there’s that link on the difference again), and that definition is a little easier.
Oh, before you go, take a look at your hands. Is your second finger (counting your thumb as #1) shorter than your fourth finger? A recent article wonders whether women for whom the answer is “yes” might have a greater risk of getting this PCOS thing.Cattrell Well, the difference was very subtle, you probably wouldn’t be able to conclude anything from looking at your own hand; but it’s an interesting idea and I stuck it down here so I can find it when looking at my own patients’ hands!